Winter Storm, Bighorn Mountains Southeast
- When
- March 22, 10:00 PM MST to March 23, 4:00 PM MST
- Where
- Bighorn Mountains Southeast forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.635, -107.022 (the zone’s center; the record gives no point)
Low pressure strengthened over the plains of Colorado producing upslope flow across central Wyoming east of the Continental Divide. The storm produced gusty northerly wind and created blizzard conditions across Johnson County.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Low pressure strengthened over the plains of Colorado producing upslope flow across central Wyoming east of the Continental Divide. The storm produced gusty northerly wind and created blizzard conditions across Johnson County. Wind gusts of 40 mph or more were recorded for approximately 25 hours at the Johnson County Airport in Buffalo. Speeds at the airport topped 60 mph early in the morning on Tuesday, March 24 with a peak of 68 mph shortly after 0100MST. The combination of snow and wind shut down state and federal highways in Johnson and Natrona counties. Wind gusts of 30 to 50 mph were also routine in Big Horn and Washakie counties on Monday, March 23. Sustained wind of 40 mph with a peak gust to 68 mph was recorded in the foothills of the Owl Creek Mountains in Fremont County early Monday.
The heaviest snow fell in Natrona County where amounts of 8 to 16 inches combined with the wind to shut down schools, businesses, and government offices. On Casper Mountain, snowfall was estimated between two and three feet. Generally, snowfall totals across the lower elevations ranged from four to eight inches, while totals ranged from 12 to 18 inches in the mountains. Most areas reported treacherous, if not impossible, travel conditions due to the very gusty wind reducing visibility.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 22, 1:21 PM MST, 8 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 221 PM MDT SUN MAR 22 2009 SHORT TERM...TONIGHT THROUGH WEDNESDAY CLASSIC EARLY SPRING STORM IS BEGINNING TO TAKE SHAPE JUST TO OUR WEST. EXPLOSIVE DEVELOPMENT IS EXPECTED AS THIS SYSTEM MOVES INTO WYOMING AND NRN COLORADO TONIGHT AND BEGINS TO INTERACT WITH AN INCREASING MOIST ATMOSPHERE OVER THE WRN HIGH PLAINS. SLY WINDS IN THE PLAINS HAVE CREATED SURGING DEW POINTS WITH LOWER 60S INTO SRN KS AND 50S INTO CENTRAL NE AND UPPER 40S IN WRN NE. GULF IS WIDE OPEN AND MOISTURE WILL CONTINUE TO INCREASE. THE COMBINATION OF THIS JUICY AIR TO THE EAST AND ABNORMALLY COLD TROUGH OVER THE GREAT BASIN ADDS UP TO RAPID CYCLOGENESIS TONIGHT OVER CENTRAL WYOMING AND EVENTUALLY NERN COLORADO. MID LEVEL CIRCULATION WILL MOVE RIGHT OVER RIVERTON TONIGHT BEFORE THE SYSTEM STRENGTHENS AND STACKS OVER NERN COLORADO BY MORNING. COLD NLY SURGE WILL DEVELOP AS THIS HAPPENS WHICH WILL TURN ANY RAIN OVER TO SNOW. STRONG MID LEVEL FRONTOGENESIS...JET STREAK DYNAMICS...INCRG QG FORCING AND EVEN SOME BRIEF ISENTROPIC UPGLIDE WILL PRODUCE MODERATE TO HEAVY PCPN IN THE WARNED AREAS. EVEN THE WEST WILL SEE SOME MODERATE ACCUMULATIONS AS CONVECTIVE SNOW SHOWERS THIS EVEN WITH EMBEDDED THUNDERSNOW TRANSITIONS TO MORE STRATIFORM MONDAY MORNING IN DEVELOPING NW FLOW. HAVE ALSO ADDED SOME ADVISORIES OUT WEST TO COVER THIS...ESPECIALLY NW FAVORED AREAS INTO AT LEAST MONDAY MORNING...IE ALPINE...THAYNE AND BEDFORD AREA. INTENSE SURFACE LOW AND NLY COLD SURGE WILL PRODUCE SIGNIFICANT WINDS CREATING BLIZZARD CONDITIONS IN JOHNSON COUNTY BY MORNING AND NEAR BLIZZARD CONDITIONS ELSEWHERE AT TIMES... ESPECIALLY OPEN AREAS FROM RIVERTON TO NORTH OF CASPER ALONG INTERSTATE 25. DEBATED A BLIZZARD WARNING FOR THE CASPER ZONE BUT SINCE ANY BLIZZARD CONDITIONS WILL LIKELY BE LIMITED TO THE OPEN AREA NORTH OF TOWN WILL JUST HIT THIS IN THE STATEMENT. SNOWFALL AMOUNTS WILL BE HARD TO MEASURE WITH ALL THE BLOWING AND DRIFTING BUT GENERAL IDEA OF 6 TO 12 FOR MANY AREAS STANDS WITH 10 TO 15 IN LANDER AND CASPER WITH UP TO 18 INCHES NEAR CASPER MOUNTAIN. THE EAST THROUGH NORTH FACING MOUNTAIN SLOPES OF CENTRAL WYOMING WILL SEE 1 TO 2 FEET WITH MORE POSSIBLE ON CASPER MOUNTAIN WHERE OVER 2 FEET IS QUITE POSSIBLE. JOHNSON COUNTY CAN EXPECT SUSTAINED NORTH WINDS OF 35 TO 45 MPH WITH GUSTS OF 50 TO 60 MPH CAUSING SERIOUS OR IMPOSSIBLE TRAVEL. MANY OTHER AREAS WILL SEE NORTH WINDS OF 20 TO 35 MPH WITH GUSTS OVER 40 MPH. AREAS NORTH OF CASPER WILL LIKELY SEE SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS OF 40 TO 50 MPH. THIS SYSTEM MOVES SLOWLY EAST OF THE AREA LATER MONDAY EVENING. STILL SOME SIGNATURE THAT SNOW WILL LINGER AROUND LANDER AND FORT WASHAKIE INTO THE EVENING IN CONVERGENT SIGNATURE AND THIS WILL HAVE TO BE WATCHED. ANOTHER AREA WHERE SNOW WILL LINGER IN FROM NEAR SOUTH PASS AND FARSON SOUTH TO NEAR ROCK SPRINGS WHERE OTHER SURFACE TO H7 CONVERGENCE BOUNDARY MAY DEVELOP. OTHERWISE...GRADUAL IMPROVEMENT OVERNIGHT BUT WITH STRONG WIND CONTINUING IN THE ERN ZONES. NEXT SYSTEM APPROACHES RAPIDLY TUESDAY INTO TUESDAY NIGHT WITH INCREASING CHANCES OF SNOW OUT WEST. IT APPEARS THIS MAY EVEN TURNED INTO A CLOSED CIRCULATION NEAR OVER JUST TO OUR WEST JUST BEYOND THE SHORT TERM. FOR NOW...HAVE INCREASED POPS OUT WEST TO LIKELY AS EARLY AS TUESDAY THROUGH THE DAY WEDNESDAY AND INCREASED THE POPS TO CHANCE EAST OF THE DIVIDE ON WEDNESDAY. TIME TO PREPARE NOW FOR THIS UPCOMING EARLY MARCH SNOWSTORM... BLIZZARD. TRAVELLERS...RANCHERS AND OTHERS WITH OUTDOOR INTERESTS SHOULD PAY CLOSE ATTENTION TO THE WEATHER AND MAKE THE NECESSARY PRECAUTIONS. LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY FORECAST CHALLENGES CONTINUE IN THE EXTENDED WITH BOTH PCPN AND TEMPS. LOOKS LIKE NWLY FLOW ALOFT WILL DOMINATE MOST OF THE EXTENDED PERIOD OVER WEST CENTRAL WYOMING. JET ENERGY EXPECTED TO DIG OVER WESTERN WYOMING DURING THE DAY ON WEDNESDAY. UPSLOPE FLOW TO REESTABLISH ITSELF EAST OF THE DIVIDE BY WEDNESDAY AFTERNOON AND EVENING. CLOUDS WILL INCREASE FOR SURE WITH A CHANCE FOR SNOW THROUGH EARLY THURSDAY. AS A RESULT...BUMPED UP POPS A BIT BUT LATER SHIFTS MAY WANT TO HIT POPS A BIT HARDER SPCLY OVER SE PARTS OF RIVERTON CWA. THIS SHORT WAVE COULD END UP BEING STRONGER THAN CURRENTLY ADVERTISED. LIGHT SNOW OR FLURRIES THEN TO MOVE OUT OF FORECAST AREA ON THURSDAY WITH SURFACE HIGH BUILDING IN. RESULT SHOULD BE CLEARING AND COLD FOR THURSDAY NIGHT. IN FACT...TEMPS ACROSS ENTIRE CWA TO REMAIN BELOW NORMAL INTO FRIDAY. WILL THEN GO WITH GFS SOLUTION FROM FRIDAY INTO NEXT WEEKEND WITH THE AFOREMENTIONED NWLY FLOW ALOFT RESULTING IN SCT SNOW SHOWERS OVER THE FAR NORTHWEST AND WESTERN MOUNTAINS OF WYOMING...BUT MAINLY DRY AND BREEZY ELSEWHERE. AVIATION... PREVAILING VFR CONDITIONS WILL RAPIDLY DETERIORATE THIS EVENING OVER WESTERN WYOMING AND AFTER APPROXIMATELY 04Z MONDAY OVER CENTRAL PORTIONS OF THE STATE. A MAJOR PACIFIC STORM SYSTEM WILL MOVE TOWARD THE REGION THIS EVENING...BRINGING NUMEROUS RAIN AND MOUNTAIN SNOW SHOWERS TO WESTERN WYOMING THIS EVENING AND WIDESPREAD RAIN AND MOUNTAIN SNOW TO CENTRAL AREAS BETWEEN ABOUT 06Z AND 09Z MONDAY. THE RAIN WILL CHANGE TO SNOW AFTER ABOUT 09Z MONDAY IN THE CENTRAL BASINS. WIDESPREAD IFR WITH AREAS OF LIFR CONDITIONS IN MODERATE TO HEAVY SNOW ARE EXPECTED EAST OF THE DIVIDE FROM ABOUT 09Z THROUGH AT LEAST 18Z MONDAY. SCATTERED IFR WITH ISOLATED LIFR CONDITIONS IN SNOW SHOWERS ARE ANTICIPATED ELSEWHERE. FIRE WEATHER... MAJOR WINTER STORM TO IMPACT MUCH OF THE AREA TONIGHT THROUGH MONDAY. SNOW SHOWERS AND EVEN THUNDERSTORMS WILL HIT THE AREA THROUGH THIS EVENING BEFORE THE STORM GAINS FURTHER STRENGTH AND CREATES WIDESPREAD SNOW AND STRONG WIND. THE STRONG WIND WILL BE MAINLY EAST OF THE DIVIDE WHERE BLIZZARD CONDITIONS ARE EXPECTED FROM NORTH OF CASPER TO BUFFALO. OTHER AREAS IN CENTRAL WYOMING WILL ALSO SEE STRONG NORTH WIND AND PLENTY OF SNOW. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM MDT MONDAY FOR WYZ030. WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM MDT MONDAY FOR WYZ005-007-009-015-017>019. WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MDT MONDAY FOR WYZ012-023-024-027-028. BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 9 PM MDT MONDAY FOR WYZ010-011. WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO NOON MDT MONDAY FOR WYZ002-003. WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM MDT MONDAY FOR WYZ001. WINTER STORM WARNING FROM 3 AM TO 9 PM MDT MONDAY FOR WYZ020-022. && SHORT TERM...SKRBAC LONG TERM...KPL AVIATION...CHURCH FIRE WEATHER...SKRBAC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 440 PM MDT SUN MAR 22 2009 WYZ001>020-022>030-231200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 440 PM MDT SUN MAR 22 2009 ...AN ASSORTMENT OF WINTER WEATHER HIGHLIGHTS COVER MUCH OF WESTERN AND CENTRAL WYOMING TONIGHT AND MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE REGION UNTIL MIDNIGHT. WIND GUSTS TO 40 MPH ARE LIKELY WITH THE STORMS. RAIN WILL CHANGE TO SNOW THIS EVENING IN WESTERN WYOMING. RAIN IN CENTRAL AND SOUTHERN WYOMING WILL CHANGE TO SNOW AROUND MIDNIGHT OR DURING THE LATE NIGHT HOURS. A COLD FRONT WILL BE MOVING INTO THE REGION TONIGHT USHERING IN A GUSTY NORTH TO NORTHWEST WIND AND MUCH COLDER TEMPERATURES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A POWERFUL STORM SYSTEM WILL MOVE OUT OF NORTHEAST COLORADO INTO WESTERN NEBRASKA MONDAY. HEAVY SNOW AND GUSTY WIND WILL OCCUR IN PARTS OF CENTRAL WYOMING WITH BLIZZARD CONDITIONS EXPECTED IN JOHNSON COUNTY AND POSSIBLY NORTHERN NATRONA COUNTY. PARTS OF WESTERN WYOMING WILL SEE LINGERING SNOW ON MONDAY. SNOWFALL AMOUNTS OF 6 TO 12 INCHES ARE POSSIBLE IN PARTS OF CENTRAL WYOMING...WITH 1 TO 2 FEET FROM CASPER MOUNTAIN TO THE EAST SLOPES OF THE WIND RIVER MOUNTAINS. PLEASE SEE THE LATEST WINTER STORM STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN RIVERTON FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT AND MONDAY FOR SNOWFALL REPORTS AS WELL AS WIND SPEED REPORTS. THANK YOU TEAM RIVERTON
The national radar mosaic for the moment the first event began.
8 winter storm, 2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157781, 157770, 157751, 157754, 157773, 157777, 157782, 157784, 157785, 157787.